The stunning irony of statin drugs — as evidenced by the science for years now — is that they’re bad for your heart. That’s right: Your heart! The very organ they’re supposed to protect!
First, statins strip your body of a key nutrient called coenzyme Q10 (CoQ10). This antioxidant is a potent anti-inflammatory essential for optimal heart health.
With your CoQ10 levels sidelined and your defenses down, you’re vulnerable to this statins’ worst side effect: the development of chronic heart disease.
Later on, I’ll share more ways to genuinely prevent heart disease prevention, but first we’ll look at this new evidence that exposes one of statins’ worst side effects.
The ultimate muscle damage
This new study appears in JAMA Internal Medicine — one of the most widely-read medical journals in the world. The researchers begin by acknowledging that a large percentage of statin users experience the side effects of muscle aches — also known as myalgia.
Many patients experience muscle pain immediately after beginning statin treatment, and in some cases it can be so bad that they can’t sleep or even climb stairs.
In these cases, myalgia is a warning that muscle damage is occurring. And if that myalgia persists, damaged muscles begin to release toxins into your bloodstream that can actually poison your kidneys.
Addressing this issue in his Protocol for Eliminating Deadly Inflammation, Dr. Marc Micozzi offers a stunning warning: “But those who tolerate and continue statins can end up with long-term, permanent muscle damage — to the heart muscle itself!”
Don’t put your heart in harm’s way
Dr. Micozzi explains that this heart muscle damage — called idiopathic inflammatory myositis, or IM — refers to chronic inflammation of the heart muscle. And this potentially fatal condition can also affect the vessels that supply blood to this vital organ.
In the JAMA Internal Medicine study, researchers looked at data on a large cohort of IM patients over the age of 40 who took statin drugs, and compared them to people with IM who didn’t take statins.
“Turns out,” Dr. Micozzi says, “people with IM were almost twice as likely to be taking statin drugs at the time of diagnosis. And the longer the participants took statins, the more likely they were to develop IM.
“For example, from 2000 to 2002, just 6 percent of patients with IM had been exposed to a statin. But that number skyrocketed to 49 percent from 2012 to 2014.”
And to top it all off, Dr. Micozzi notes one tragic difference between myalgia and IM. When patients with myalgia stop using statins, their symptoms usually dissipate. But with IM, even if you stop taking statins, you can still end up with a permanent immune disorder.
Break the statin cycle
In nearly every study that exposes statins’ dangers, researchers will take a step back and almost apologetically note that statin users should continue using their drugs. This study is no different, but Dr. Micozzi isn’t having it…
He says, “Still, after all that evidence, the researchers concluded, ‘We want to underscore the importance of people with appropriate risk levels to take their statins…’ Really?! According to their own data, there is nothing ‘appropriate’ about taking statins. Just stop the insanity!”
Fortunately, some are doing just that. As Dr. Micozzi points out, both the American Geriatric Association and the Journal of the American Medical Association say there is no evidence for older adults to continue taking statins.
In Dr. Micozzi’s Protocol for Eliminating Deadly Inflammation, he discusses a number of key supplements that do a far better job of protecting your heart than statins ever could. Vitamin D, for instance, is proven to cool off inflammation and help reduce heart disease risk, so Dr. Micozzi recommends supplementing with 10,000 IU of vitamin D3 daily.
Of course, sunlight exposure is the best way to boost D levels, and right now is the perfect time of year to start doing that. Spending 10 to 15 minutes in the mid-day sunshine — without sunscreen — is one of the very best ways to protect your heart and reduce inflammation.
“Association of Statin Exposure With Histologically Confirmed Idiopathic Inflammatory Myositis in an Australian Population” JAMA Internal Medicine 2018; 178(9): 1224-1230. doi:10.1001/jamainternmed.2018.2859